Abstract and Applied Analysis

Stability of Virus Infection Models with Antibodies and Chronically Infected Cells

Mustafa A. Obaid and A. M. Elaiw

Full-text: Open access

Abstract

Two virus infection models with antibody immune response and chronically infected cells are proposed and analyzed. Bilinear incidence rate is considered in the first model, while the incidence rate is given by a saturated functional response in the second one. One main feature of these models is that it includes both short-lived infected cells and chronically infected cells. The chronically infected cells produce much smaller amounts of virus than the short-lived infected cells and die at a much slower rate. Our mathematical analysis establishes that the global dynamics of the two models are determined by two threshold parameters R 0 and R 1 . By constructing Lyapunov functions and using LaSalle's invariance principle, we have established the global asymptotic stability of all steady states of the models. We have proven that, the uninfected steady state is globally asymptotically stable (GAS) if R 0 < 1 , the infected steady state without antibody immune response exists and it is GAS if R 1 < 1 < R 0 , and the infected steady state with antibody immune response exists and it is GAS if R 1 > 1 . We check our theorems with numerical simulation in the end.

Article information

Source
Abstr. Appl. Anal., Volume 2014, Special Issue (2013), Article ID 650371, 12 pages.

Dates
First available in Project Euclid: 6 October 2014

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1412607539

Digital Object Identifier
doi:10.1155/2014/650371

Mathematical Reviews number (MathSciNet)
MR3193532

Zentralblatt MATH identifier
07022828

Citation

Obaid, Mustafa A.; Elaiw, A. M. Stability of Virus Infection Models with Antibodies and Chronically Infected Cells. Abstr. Appl. Anal. 2014, Special Issue (2013), Article ID 650371, 12 pages. doi:10.1155/2014/650371. https://projecteuclid.org/euclid.aaa/1412607539


Export citation

References

  • M. A. Nowak and R. M. May, Virus Dynamics: Mathematical Principles of Immunology and Virology, University of Oxford, Oxford, UK, 2000.
  • M. A. Nowak and C. R. M. Bangham, “Population dynamics of immune responses to persistent viruses,” Science, vol. 272, no. 5258, pp. 74–79, 1996.
  • A. S. Perelson and P. W. Nelson, “Mathematical analysis of HIV-1 dynamics in vivo,” SIAM Review, vol. 41, no. 1, pp. 3–44, 1999.
  • A. S. Perelson, A. U. Neumann, M. Markowitz, J. M. Leonard, and D. D. Ho, “HIV-1 dynamics in vivo: virion clearance rate, infected cell life-span, and viral generation time,” Science, vol. 271, no. 5255, pp. 1582–1586, 1996.
  • A. U. Neumann, N. P. Lam, H. Dahari et al., “Hepatitis C viral dynamics in vivo and the antiviral efficacy of interferon-$\alpha $ therapy,” Science, vol. 282, no. 5386, pp. 103–107, 1998.
  • A. S. Perelson, D. E. Kirschner, and R. De Boer, “Dynamics of HIV infection of CD4$^{+}$ T cells,” Mathematical Biosciences, vol. 114, no. 1, pp. 81–125, 1993.
  • A. M. Elaiw, “Global properties of a class of HIV models,” Nonlinear Analysis: Real World Applications, vol. 11, no. 4, pp. 2253–2263, 2010.
  • A. M. Elaiw, “Global properties of a class of virus infection models with multitarget cells,” Nonlinear Dynamics, pp. 1–13, 2011.
  • A. M. Elaiw and S. A. Azoz, “Global properties of a class of HIV infection models with Beddington- DeAngelis functional response,” Mathematical Methods in the Applied Sciences, vol. 36, no. 4, pp. 383–394, 2013.
  • A. M. Elaiw and A. S. Alsheri, “Global dynamics of HIV infection of CD4$^{+}$ T cells and macrophages,” Discrete Dynamics in Nature and Society, vol. 2013, Article ID 264759, 8 pages, 2013.
  • A. M. Elaiw, I. A. Hassanien, and S. A. Azoz, “Global stability of HIV infection models with intracellular delays,” Journal of the Korean Mathematical Society, vol. 49, no. 4, pp. 779–794, 2012.
  • A. M. Elaiw and M. A. Alghamdi, “Global properties of virus dynamics models with multitarget cells and discrete-time delays,” Discrete Dynamics in Nature and Society, vol. 2011, Article ID 201274, 19 pages, 2011.
  • A. M. Elaiw, “Global dynamics of an HIV infection model with two classes of target cells and distributed delays,” Discrete Dynamics in Nature and Society, vol. 2012, Article ID 253703, 13 pages, 2012.
  • M. A. Obaid, “Global analysis of a virus infection model with multitarget cells and distributed intracellular delays,” Life Science Journal, vol. 9, pp. 1500–1508, 2012.
  • K. Wang, A. Fan, and A. Torres, “Global properties of an improved hepatitis B virus model,” Nonlinear Analysis: Real World Applications, vol. 11, no. 4, pp. 3131–3138, 2010.
  • X. Wang, A. Elaiw, and X. Song, “Global properties of a delayed HIV infection model with CTL immune response,” Applied Mathematics and Computation, vol. 218, no. 18, pp. 9405–9414, 2012.
  • J. Li, K. Wang, and Y. Yang, “Dynamical behaviors of an HBV infection model with logistic hepatocyte growth,” Mathematical and Computer Modelling, vol. 54, no. 1-2, pp. 704–711, 2011.
  • D. S. Callaway and A. S. Perelson, “HIV-1 infection and low steady state viral loads,” Bulletin of Mathematical Biology, vol. 64, no. 1, pp. 29–64, 2002.
  • R. M. Anderson, R. M. May, and S. Gupta, “Non-linear phenomena in host-parasite interactions,” Parasitology, vol. 99, pp. S59–S79, 1989.
  • A. Murase, T. Sasaki, and T. Kajiwara, “Stability analysis of pathogen-immune interaction dynamics,” Journal of Mathematical Biology, vol. 51, no. 3, pp. 247–267, 2005.
  • D. Wodarz, R. M. May, and M. A. Nowak, “The role of antigen-independent persistence of memory cytotoxic T lymphocytes,” International Immunology, vol. 12, no. 4, pp. 467–477, 2000.
  • C. Chiyaka, W. Garira, and S. Dube, “Modelling immune response and drug therapy in human malaria infection,” Computational and Mathematical Methods in Medicine, vol. 9, no. 2, pp. 143–163, 2008.
  • A. S. Perelson, “Modelling viral and immune system dynamics,” Nature Reviews Immunology, vol. 2, no. 1, pp. 28–36, 2002.
  • S. Wang and D. Zou, “Global stability of in-host viral models with humoral immunity and intracellular delays,” Applied Mathematical Modelling, vol. 36, no. 3, pp. 1313–1322, 2012.
  • H. F. Huo, Y. L. Tang, and L. X. Feng, “A virus dynamics model with saturation infection and humoral immunity,” Journal of Mathematical Analysis and Applications, vol. 6, no. 40, pp. 1977–1983, 2012.
  • A. M. Elaiw, A. Alhejelan, and M. A. Alghamdi, “Global dynamics of virus infection model with antibody immune response and distributed delays,” Discrete Dynamics in Nature and Society, vol. 2013, Article ID 781407, 9 pages, 2013.
  • T. Wang, Z. Hu, and F. Liao, “Stability and Hopf bifurcation for a virus infection model with delayed humoral immunity response,” Journal of Mathematical Analysis and Applications, vol. 411, no. 1, pp. 63–74, 2014.
  • X. Wang and S. Liu, “A class of delayed viral models with saturation infection rate and immune response,” Mathematical Methods in the Applied Sciences, vol. 36, no. 2, pp. 125–142, 2013.
  • X. Song and A. U. Neumann, “Global stability and periodic solution of the viral dynamics,” Journal of Mathematical Analysis and Applications, vol. 329, no. 1, pp. 281–297, 2007.
  • P. Georgescu and Y.-H. Hsieh, “Global stability for a virus dynamics model with nonlinear incidence of infection and removal,” SIAM Journal on Applied Mathematics, vol. 67, no. 2, pp. 337–353, 2006.
  • A. Korobeinikov, “Global asymptotic properties of virus dynamics models with dose-dependent parasite reproduction and virulence and non-linear incidence rate,” Mathematical Medicine and Biology, vol. 26, no. 3, pp. 225–239, 2009.
  • D. Ebert, C. D. Zschokke-Rohringer, and H. J. Carius, “Dose effects and density-dependent regulation of two microparasites of Daphnia magna,” Oecologia, vol. 122, no. 2, pp. 200–209, 2000.
  • R. R. Regoes, D. Ebert, and S. Bonhoeffer, “Dose-dependent infection rates of parasites produce the Allee effect in epidemiology,” Proceedings of the Royal Society B: Biological Sciences, vol. 269, no. 1488, pp. 271–279, 2002. \endinput